Vitamin D deficiency reduces statin potency, increases risk of muscle pain in people with HIV – aidsmap

A separate study, a retrospective analysis of myalgia (muscle pain)
in people living with HIV who received either atorvastatin or
rosuvastatin, found an association between vitamin D deficiency and
myalgia.

Between 10% and 25% of people treated with statins report muscle pain
(myalgia), although the frequency of muscle damage (myopathy) is much
lower (<1% in clinical trials). Muscle pain or myopathy tend to be
more frequent at higher doses or where drug-drug interactions lead to
higher statin levels. Although muscle pain and muscle damage are not
life-threatening side effects – except in very rare cases when
rhabdomyolysis develops – they have a substantial effect on quality of
life. A meta-analysis of cohort studies in the general population has
found that muscle pain is associated with vitamin D deficiency or
insufficiency, but this question has never been examined in people
living with HIV.

Italian investigators at the University of Bologna identified 545
patients living with HIV treated with atorvastatin or rosuvastatin
between 2011 and 2015. Of these, 100 (18%) had muscle toxicity, defined
as patient report and/or creatine kinase (CK) elevation. Sixty-seven out
of a hundred patients with muscle toxicity reported muscle pain. Statin
treatment was discontinued in 68 patients, 44 of these discontinuations
occurring in the first year of treatment. Forty-eight out of 67
patients reporting muscle pain discontinued treatment, and treatment was
also discontinued in 20 patients with CK elevations who did not have
muscle pain. Statin treatment was dose-adjusted or changed in a further
16 patients.

As in the general population, muscle toxicity occurred more
frequently in older patients (over 60, OR 1.61, 95% CI 1.22-2.18) and
muscle pain occurred more frequently in those who had been on statins
for at least two years (OR 1.78, 95% CI 1.19-2.31). The study also found
that muscle pain occurred more frequently in those with vitamin D
insufficiency or deficiency (OR 2.27, 95% CI 1.62-2.78). Muscle pain was
not associated with concomitant treatment with a ritonavir-boosted
protease inhibitor or any other medication with a potential for
drug-drug interaction with a statin.

The investigators say that it is premature to recommend vitamin D
supplementation to treat or prevent muscle pain or muscle damage during
statin treatment – but that vitamin D supplementation should be
considered for those with vitamin D deficiency and muscle pain. European
AIDS Clinical Society 2016 guidelines recommend vitamin D screening at
diagnosis for everyone with HIV, and supplementation in people with
vitamin deficiency and osteoporosis, osteomalacia or parathyroid hormone
elevation.

Comments

Write a Reply or Comment:

Your email address will not be published.*